Abstract Title

HYPERCOAGULATION IN THE POST-ATRIAL FIBRILLATION CATHETER ABLATION PATIENT

Presenter Name

Shamyal Khan

Purpose (a):

A 72 year old Caucasian female with a past medical history of stroke and treated atrial fibrillation presented to the emergency room with swelling and discomfort in her left leg. The patient denied chest pain, shortness of breath, or hypoxemia. Physical examination was remarkable for edema in the left lower extremity with palpable pulses and no ischemic changes.

Results (c):

Laboratory findings demonstrated a D-dimer of 4230, prompting a CT angiogram which showed a nonocclusive embolus in the posterior basilar right lower lobe of the pulmonary artery. Ultrasound of the left leg showed thrombus throughout the venous system. She was admitted for deep vein thrombosis and treated with Lovenox 80 mg twice a day as well as Coumadin 5mg daily. After her diagnosis of stroke and non-valvular atrial fibrillation in 2003, the patient had been taking anti-coagulants until her ablation six months ago. At that time the patient had received an AF catheter ablation and her anticoagulation medication was discontinued after she was stable in sinus rhythm.

Conclusions (d):

While being treated in the hospital, the patient offered a family history of Factor V Leiden mutation in a cousin. Due to present symptoms, testing for clotting factor mutations was not practical given necessary treatment with anticoagulation medication. Hematology recommended treatment with Coumadin for six months, holding medication for two weeks, and testing for protein C, protein S, antithrombin III, and Factor V Leiden. With completion of blood draw, the patient would resume Coumadin and results discussed for long term therapy versus discontinuation of medication.

This document is currently not available here.

Share

COinS
 

HYPERCOAGULATION IN THE POST-ATRIAL FIBRILLATION CATHETER ABLATION PATIENT